Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 29, NWS Grand Forks, ND

June 21, 2015Barnes County, Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2015, 10:29 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 10:29 PM CDT (03:29 UTC)
Expired
Jun 21, 2015, 11:30 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barnes County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:45 PM CDTTSTM WND DMG6 S Binford, NDBARN DESTROYED. PIC ON LOCAL MEDIA FACEBOOK PAGE.
Jun 21, 11:10 PM CDTTSTM WND DMG3 Ne Luverne, NDSEVERAL LARGE TREES DOWN. PICTURE SENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KFGF 220329
SVRFGF
NDC003-039-091-220430-
/O.NEW.KFGF.SV.W.0029.150622T0329Z-150622T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 PM CDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STEELE COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  SOUTHERN GRIGGS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  NORTHERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 1028 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  KENSAL...OR 26 MILES EAST OF CARRINGTON...MOVING EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SUTTON AROUND 1035 PM CDT.
  REVERE AROUND 1045 PM CDT.
  HANNAFORD AND WALUM AROUND 1050 PM CDT.
  COOPERSTOWN AROUND 1055 PM CDT.
  LUVERNE AND SIBLEY AROUND 1105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4746 9850 4754 9772 4714 9771 4720 9847
      4732 9847 4733 9850
TIME...MOT...LOC 0328Z 270DEG 42KT 4734 9858 

HAIL...1.00IN
WIND...70MPH
 
$$

HOPKINS
3 follow-up statements
727 
WWUS53 KFGF 220352
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 PM CDT SUN JUN 21 2015

NDC003-039-091-220430-
/O.CON.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
STEELE ND-GRIGGS ND-BARNES ND-
1052 PM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN STEELE...SOUTHERN GRIGGS AND NORTHEASTERN BARNES
COUNTIES...

AT 1052 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HANNAFORD...
OR 29 MILES NORTH OF VALLEY CITY...MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  LUVERNE AROUND 1105 PM CDT.
  BLABON AROUND 1115 PM CDT.
  HOPE AROUND 1120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4747 9839 4754 9772 4714 9771 4719 9838
TIME...MOT...LOC 0352Z 270DEG 42KT 4734 9816 

HAIL...1.00IN
WIND...70MPH
 
$$

HOPKINS
087 
WWUS53 KFGF 220402
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1102 PM CDT SUN JUN 21 2015

NDC003-220412-
/O.CAN.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
BARNES ND-
1102 PM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNES COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4725 9771 4725 9819 4749 9820 4754 9772
TIME...MOT...LOC 0402Z 269DEG 38KT 4734 9803 

$$

NDC039-091-220430-
/O.CON.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
STEELE ND-GRIGGS ND-
1102 PM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN STEELE AND SOUTHEASTERN GRIGGS COUNTIES...

AT 1102 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
HANNAFORD...OR 28 MILES NORTH OF VALLEY CITY...MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  LUVERNE AROUND 1110 PM CDT.
  HOPE AND BLABON AROUND 1120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4725 9771 4725 9819 4749 9820 4754 9772
TIME...MOT...LOC 0402Z 269DEG 38KT 4734 9803 

HAIL...1.00IN
WIND...70MPH
 
$$

HOPKINS
336 
WWUS53 KFGF 220422
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1122 PM CDT SUN JUN 21 2015

NDC039-091-220432-
/O.EXP.KFGF.SV.W.0029.000000T0000Z-150622T0430Z/
STEELE ND-GRIGGS ND-
1122 PM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STEELE AND
SOUTHEASTERN GRIGGS COUNTIES WILL EXPIRE AT 1130 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4725 9771 4725 9819 4749 9820 4754 9772
TIME...MOT...LOC 0419Z 270DEG 42KT 4734 9803 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:38 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 21, 9:38 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
938 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 938 PM CDT SUN JUN 21 2015

THERE ARE CURRENTLY TWO AREAS OF STORMS...DEVILS LAKE BASIN AND
SOUTH CENTRAL NORTH DAKOTA. MINIMAL INSTABILITY ACROSS THE DEVILS
LAKE BASIN LEADING TO MORE GENERAL THUNDER HERE...ALTHOUGH WIND
GUSTS TO 40-50MPH LIKELY THE MAIN THREAT.

SPC MESO-ANALYSIS INDICATES MUCAPE 1000-1500 J/KG ACROSS THE FAR
SOUTHERN FA (SE ND/WC MN)...WITH APPROACHING STORMS AND STRONG
DEEP LAYER SHEAR. STRONGEST PART OF THE APPROACHING STORM MAY
DRIVE INTO GREATEST INSTABILITY AND MISS THE FORECAST AREA...BUT
WILL BE CLOSE. STRONG WIND (BOW ECHO) THE MAIN THREAT.

INSTABILITY AND ANOTHER UPPER WAVE SHOULD LEAD TO ADDITIONAL
ACTIVITY CLOSER TO 12Z...MAINLY ACROSS THE SOUTHERN FA. ALTHOUGH
SEVERE STORMS ARE POSSIBLE (BRIEF MARGINAL WIND GUSTS POSSIBLY
SOME SMALLER HAIL)...GREATEST SEVERE THREAT WILL BE ACROSS SOUTH
DAKOTA WITHIN THE STRONGER INSTABILITY.

UPDATE ISSUED AT 703 PM CDT SUN JUN 21 2015

INCREASED POPS AS CONFIDENCE THAT MOST AREAS WILL RECEIVE
MEASURABLE PRECIP HAS INCREASED. THE MAIN CONCERN WILL REMAIN THE
SEVERE THREAT THIS EVENING INTO THE OVERNIGHT HOURS. LATEST CAM
GUIDANCE SUGGESTS STRONGER WIND GUSTS WILL BE THE MAIN
THREAT...WHICH MAKES SENSE GIVEN RELATIVELY HIGH FREEZING
LEVELS...WITH WEAKER INSTABILITY AND VERY STRONG DEEP LAYER SHEAR.
IN FACT...CURRENT MESO-ANALYSIS SHOWS MLCAPE 1000-2000 J/KG ACROSS
WESTERN/CENTRAL NORTH DAKOTA...WHICH QUICKLY DROPS TO A STABLE
ATMOSPHERE INTO THE RED RIVER VALLEY. THERE IS A RATHER STRONG
INSTABILITY GRADIENT SET UP FROM CENTRAL NORTH DAKOTA INTO THE
SOUTHERN RED RIVER VALLEY...AND WOULD IMAGINE THE STRONGER STORMS
WILL TRACK ALONG THIS FEATURE. THIS SETS THE STAGE FOR THE
ACTIVITY TO ORGANIZE ACROSS CENTRAL NORTH DAKOTA...AND TRACK SOME
SORT OF STRONGER MCS INTO SE ND. CURRENT HRRR DEPICTS THIS
SCENARIO...WITH A BOW TYPE FEATURE TRACKING INTO SE ND OR POSSIBLY
JUST SOUTH OF THIS FA. TO THE NORTH...INTO THE MORE STABLE
ATMOSPHERE...GIVEN THE STRONG DEEP LAYER SHEAR AND STRONG MID-
LEVEL WINDS IT WILL NOT TAKE MUCH TO GENERATE NEAR SEVERE WIND
GUSTS...HOWEVER THESE REPORTS WOULD LIKELY BE MOSTLY SUB-SEVERE
AND NOT AS WIDESPREAD GIVEN THE VERY WEAK INSTABILITY.

THERE IS ANOTHER UPPER WAVE THAT WILL LIKELY LEAD TO ANOTHER
CONVECTIVE COMPLEX LATER TONIGHT...BUT TRACK SOUTH OF THIS
FORECAST AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 304 PM CDT SUN JUN 21 2015

FCST THINKING ON TRACK. INITIAL SUPERCELLS DEVELOPING IN ERN MT
AND FAR NW ND IN AREA OF DEEP LAYERED SHEAR WITH ASSOCIATED SHORT
WAVE. THESE STORMS WILL MOVE EAST AND DEVELOP SOUTH AS IT MOVES
INTO WRN ND AND THEN INTO CNTRL ND LATE AFTN/EARLY EVENING. MAIN
THREAT WILL EVOLVE INTO A SQUALL LINE WITH WIND POTENTIAL AS IT
MOVES INTO PARTS OF ERN ND LATE EVENING/OVERNIGHT. EXACTLY
WHERE/WHEN THIS HAPPENS IS AS USUAL UNCERTAIN. MAIN EMPHASIS AFTER
MIDNIGHT SEEMS TO TRANSITION A BIT INTO SOUTH DAKOTA WITH WIND
EVENT THAT WILL TRANSLATE INTO CNTRL/SRN MN. PREV FCST WAS PRETTY
GOOD WITH THIS AND ONLY MINOR TWEEKS NEEDED. PRECIP CHANCES WILL
END MONDAY MORNING IN ERN ND AND IN NW MN IN THE AFTN AS SOME
SHOWERS REMAIN IN THE MOISTURE BEHIND THE SHORT WAVE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 304 PM CDT SUN JUN 21 2015

ON TUESDAY GENERALLY DRY....BUT ENOUGH COOL AIR ALOFT COMBINED
WITH TEMPS CLOSE TO 80 IN THE NRN FCST AREA WILL BRING ISOLD CHC
OF STORMS. BETTER CHANCE COMES WEDNESDAY AS NEXT WAVE MOVES
THROUGH.

FOR WEDNESDAY THROUGH SUNDAY... SPLIT FLOW REMAINS ACROSS
NORTHAMERICA WITH NORTHERN STREAM OVER CENTRAL AND EASTERN CANADA
AND SOUTHERN STREAM OVER THE NORTHERN STATES. LONG WAVE PATTERN
AMPLIFIES THIS PERIOD WITH LONG WAVE RIDGE BUILDING OVER WESTERN
NORTH AMERICA AND TROUGH OVER EASTERN CANADA/GREAT LAKE STATES.

THE ECMWF WAS THE FASTER SOLUTION COMPARED TO THE GFS THROUGH THE
PERIOD. HOWEVER THE ECMWF WAS TRENDING FASTER OVER THE LAST COUPLE
RUNS WHILE THE GFS WAS TRENDING SLOWER. WILL BLEND THE ECMWF AND
GFS. UPPER AIR PATTERN EXPECTED TO AMPLIFY AFTER A SHORT WAVE DIGS
INTO THE CENTRAL US ON FRI NIGHT/SAT.

HIGH TEMPS WERE DECREASED ABOUT TWO DEGREES FOR THU. LITTLE CHANGE
FOR FRI AND SAT AND HIGH TEMPS INCREASED ONE TO TWO DEGREES FOR SUN
COMPARED TO THIS MORNINGS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 703 PM CDT SUN JUN 21 2015

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH MOST TAF SITES THIS
EVENING AND OVERNIGHT. THERE COULD BE BRIEF PERIODS OF MVFR
CONDITIONS...BUT NOT LONG LIVED. GUSTY NORTHWEST WINDS ON MONDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jun 21, 4:30 AM CDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN JUN 21 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
430 AM CDT SUN JUN 21 2015

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN EASTERN NORTH DAKOTA AND PORTIONS OF WEST CENTRAL
MINNESOTA...

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN THE NORTHERN RED RIVER VALLEY AND PORTIONS OF
NORTHWEST MINNESOTA...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE ALONG AND WEST OF THE RED RIVER
VALLEY AFTER 7 PM AND CONTINUE THROUGH TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. A LARGER MORE INTENSE
COMPLEX OF THUNDERSTORMS MAY MOVE ACROSS THE EXTREME SOUTHERN RED
RIVER VALLEY AFTER MIDNIGHT...WITH DAMAGING WINDS AND HEAVY RAIN
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:20 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner55 min
Jun 21, 7:36 PM CDTTornado WarningFGFBenson, Towner26 min
Jun 21, 11:20 PM CDTSpecial Weather StatementFGFSteele55 min
Jun 21, 11:26 PM CDTSpecial Weather StatementFGFSteele, Traill64 min
Jun 22, 12:38 AM CDTSpecial Weather StatementFGFCass37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.